Montana, 2006

Hail in Montana, August 16, 2006

August 16, 2006 · NWS MSO · 3 events in 3 counties and zones

Thunderstorms brought hail to portions Western Montana with hail as large as golf balls reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Thunderstorms brought hail to portions Western Montana with hail as large as golf balls reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 1:32 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MDT WED AUG 16 2006

.SHORT TERM...TONIGHT AND THURSDAY...A MOIST UPPER LOW WILL MOVE
ACROSS NORTH CENTRAL IDAHO AND WESTERN MONTANA TONIGHT AND
THURSDAY. GFS MODEL TRACK LOOKS VERY REASONABLE. AHEAD OF THIS
SYSTEM THE ATMOSPHERE WILL BE VERY UNSTABLE THIS EVENING WITH A
FEW STRONG TO SEVERE STORMS. ALSO...PRECIPITATION IS EXPECTED TO
REMAIN LIGHTER WITH THUNDERSTORMS WEST OF GRANGEVILLE AND THUS A
HIGHER RISK OF FIRE STARTS WITH LIGHTNING. SEE GTFRFWMSO FOR RED
FLAG WARNING DETAILS. THE OVERALL ENERGY...MOISTURE...AND TRACK OF
THE UPPER LOW PRESSURE SYSTEM STRONGLY FAVORS AN AREA OF MODERATE
TO HEAVY PRECIPITATION MAINLY WEST CENTRAL MONTANA. HARD TO PIN
POINT UNTIL EVERYTHING COMES IN LINE...BUT BELIEVE THE HEAVIEST
PRECIPITATION WILL OVER THE EASTERN CLEARWATERS...BITTERROOTS...
MISSOULA/BITTERROOT VALLEY...MISSION VALLEY AND SEELEY
LAKE...BLACKFOOT REGIONS. ISOLATED AREAS UP TO ONE INCH OF RAIN IS
LIKELY WITH WIDESPREAD 0.25 TO 0.50. EVEN GREATER AMOUNTS POSSIBLE
IN ISOLATED AREAS.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...THE LOW PRESSURE TROUGH IS
EXPECTED TO SLOWLY MOVE EAST OVER THE GREAT DIVIDE BEGINNING THURSDAY
NIGHT. RESIDUAL SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE
GREAT DIVIDE OVERNIGHT THURSDAY...WITH CLEARING OVER CENTRAL IDAHO
AND WESTERN MONTANA BEGINNING THEN. WITH HIGH PRESSURE BUILDING IN
BEHIND THE TROUGH FRIDAY...SKIES ARE EXPECTED TO CLEAR AND
TEMPERATURES SHOULD WARM. THIS TREND IS EXPECTED TO CONTINUE
THROUGH EARLY NEXT WEEK.. MODEL SOLUTIONS DIVERGE BEGINNING
TUESDAY. FOR TUESDAY AND WEDNESDAY...TRENDED FORECAST TOWARD
CLIMATOLOGY.

&&

.AVIATION...A VERY UNSTABLE ATMOSPHERE WILL SUPPORT SCATTERED
THUNDERSTORMS WITH A FEW STORMS SEVERE THIS EVENING. AN UPPER LOW
PRESSURE SYSTEM IS EXPECTED TO PRODUCE WIDESPREAD SHOWERS MUCH OF
NORTHCENTRAL IDAHO AND WESTERN MONTANA TONIGHT AND THURSDAY. AS
THIS OCCURS THE ATMOSPHERE WILL SLOWLY SATURATE WITH MOISTURE AND
INCREASING MOUNTAIN OBSCURATIONS OBSERVED. SEE APPROPRIATE TAFS
AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...RED FLAG WARNING UNTIL 10 PM WEDNESDAY FOR NORTHERN CLEARWATER
     MOUNTAINS...OROFINO/GRANGEVILLE REGION...LOWER HELLS
     CANYON/SALMON RIVER REGION.

     RED FLAG WARNING UNTIL MIDNIGHT THURSDAY FOR WESTERN LEMHI
     COUNTY...EASTERN LEMHI COUNTY.

&&

SHORT TERM...BAUCK
LONG TERM...STEGEMILLER/SMITH
AVIATION...BAUCK
Hazardous weather outlook, Aug 16, 1:18 PM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MDT WED AUG 16 2006

IDZ005>010-MTZ001>007-043-170830-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
118 PM PDT WED AUG 16 2006 /218 PM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AND
TONIGHT AS A TROUGH OF LOW PRESSURE MOVES TOWARD THE AREA. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED. PLEASE SEE GTFWCNMSO
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 12:56 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
156 PM MDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             4 WNW ANACONDA          46.15N 113.02W
08/16/2006  E0.88 INCH       DEER LODGE         MT   TRAINED SPOTTER

            NICKEL SIZED HAIL AND HEAVY RAIN

&&

FOSTER
Local storm report, Aug 16, 3:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
405 PM MDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             12 WNW ELK CITY         45.89N 115.67W
08/16/2006  E1.00 INCH       IDAHO              ID   POST OFFICE

            STITES POST OFFICE EMPLOYEE REPORTED CUSTOMER THAT DROVE
            VEHICLE BACK FROM ELK CITY RECEIVED WIND SHIELD DAMAGE
            FROM LARGE HAIL ON HIGHWAY 14 WEST OF ELK CITY.

&&

FELSCH

The radar

The Missoula radar (KMSX), 124 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sanders

When
August 16, 4:00 PM MST
Where
Sanders County, 3 mi E of Belknap
Measured
1.75 in hail
Reported by
AIRPLANE PILOT
Coordinates
47.667, -115.350

Hail, Missoula

When
August 16, 6:06 PM MST
Where
Missoula County, 5 mi S of Missoula
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.817, -114.000

Hail, Deer Lodge

When
August 16, 11:30 PM MST
Where
Deer Lodge County, Anaconda
Measured
1 in hail
Reported by
COOP STATION
Coordinates
46.133, -112.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525458, 5525459, 5525457.